Back to the Top
We are observing a very interesting phenomenon in drug absorption/? and need
your help/suggestions. We observe an increase in blood levels after 48 hours
and again after several hundred hours!!! the drug is administered as a
nanoparticulate suspension (v. insoluble) to healthy volunteers for a single
dose. I was thinking of modeling the profile as a series of lag time but
need more mechanistic understanding of the phenomenon before starting the
modeling. Your help is greatly appreciated.
Back to the Top
[Two replies - db]
Reply-To: Walt Woltosz
From: Walt Woltosz
Date: Wed, 30 Aug 2000 14:51:38 -0700
Subject: Re: PharmPK Challenging blood profile
The first question I would ask is whether the increase in blood levels are due
to drug that was already absorbed, or drug that was not yet absorbed.
If it is drug that has already been absorbed, and if the drug has a high volume
of distribution, perhaps it is distributed to some deep tissue, and release is
stimulated later by some change. Protein binding of some kind, followed by a
release stimulus, might also be an explanation. If there is a stimulus-response
action causing the rise in blood level, it is unlikely that a series of time
lags would result in a consistent model across subjects.
If it is drug that has not yet been absorbed, then perhaps some portion of the
nanoparticles are trapped in the intestinal mucosa, and their release is later
triggered by something in the subject's diet. Or they are somehow caught up in
some other way and then absorbed later.
I'll be interested to see what other theories are presented.
Chairman & CEO
Simulations Plus, Inc. (SIMU)
1220 W. Avenue J
Lancaster, CA 93534-2902
Phone: (661) 723-7723
FAX: (661) 723-5524
Date: Thu, 31 Aug 2000 08:22:09 +0200
Subject: Antwort: PharmPK Challenging blood profile
The following message was posted to: PharmPK
if a drug is undergoing enterohepatic circulation those "noses" in blood
level profiles are observed.
Bernhard J. Ladstetter, Ph.D.
Institute of Pharmacokinetics & Metabolism
David Bourne, Ph.D., OU HSC College of Pharmacy, Oklahoma City, OK 73117
Voice: (405) 271-6481 x 47213 FAX: (405) 271-7505
Email: david.-a-.boomer.org or david-bourne.-at-.ouhsc.edu
OUHSC College of Pharmacy WWW server: http://www.cpb.uokhsc.edu/
AACP EBIR-SIG WebSite http://gaps.cpb.ouhsc.edu/EBIR/
VL Pharmacy Page http://www.pharmacy.org/
LISTSERVs PharmPK.-at-.boomer.org (PK/PD Issues),
PharmMM.-at-.boomer.org (Pharmacy Teaching),
PharmPC.aaa.boomer.org (Pharmaceutics/Analysis Issues)
Back to the Top
I have observed a similar profile with VPA.
The current therapeutic approach is to use up to 3 gm daily in a 12
hourly regimen. We noted a biphasic dose dependent clearance in
routine clinic patients at higher doses.
One of these patients was admitted and monitored over 24 hours.
During the 12 hour dosing interval we observed 6 increases in serum
Our thinking at that point in time was
1) At high doses the drug release profile was altered. However the
dose only comprised of 3 enteric coated tablets and hence was
unlikely to reflect 6 absorption profiles.
2) Redistribution from a deep compartment.
The second option seems to hold the most promise as a clinical
improvement in ictal behaviour is observed when we see the biphasic
shift in Cl.
Summary: Consider distributive phenomena as in our case
PharmPK Discussion List Archive Index page
Copyright 1995-2010 David W. A. Bourne (email@example.com)